Alert archive / Texas / Flash Flood Warnings in 2013

Flash Flood Warning 14, NWS Shreveport, LA

September 20, 2013Harrison County, Marion County, Panola County, Texas; Bossier Parish, Caddo Parish, Louisiana

NWS Shreveport, LA issued this flash flood warning at Sep 20, 2013, 2:34 PM CDT for Harrison County, Marion County, Panola County, Texas; Bossier Parish, Caddo Parish, Louisiana. It was in force for 116 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 20, 2013, 2:34 PM CDT (19:34 UTC)
Expired
Sep 20, 2013, 4:30 PM CDT
In force
116 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Bossier Parish, LA, Caddo Parish, LA, Harrison County, TX, Marion County, TX, Panola County, TX

The radar

The Shreveport radar (KSHV), 35 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 3:00 PM CDTFLASH FLOODMarshall, TXTHE INTERSECTION OF HIGHWAY 59 AND HIGHWAY 80 IN MARSHALL WAS UNDERWATER.
Sep 20, 4:00 PM CDTFLASH FLOODBossier City, LASTREET FLOODING ON BARKSDALE BOULEVARD AND ON OLD MINDEN ROAD AT PRESTON BOULEVARD...HIGH WATER SIGNS HAVE BEEN POSTED
Sep 20, 4:00 PM CDTFLASH FLOODShreveport, LAHIGH WATER ON ROMA DRIVE NEAR YOUREE DRIVE IN SOUTHEAST SHREVEPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 7.6 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2013-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2013-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
636 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

079 
WGUS54 KSHV 201934
FFWSHV
LAC015-017-TXC203-315-365-202130-
/O.NEW.KSHV.FF.W.0014.130920T1934Z-130920T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
234 PM CDT FRI SEP 20 2013

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN HARRISON COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITY OF MARSHALL...
  EASTERN MARION COUNTY IN NORTHEAST TEXAS...
  NORTHEASTERN PANOLA COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITY OF CARTHAGE...
  BOSSIER PARISH IN NORTHWEST LOUISIANA...
  THIS INCLUDES THE CITY OF BOSSIER CITY...
  CADDO PARISH IN NORTHWEST LOUISIANA...
  THIS INCLUDES THE CITY OF SHREVEPORT...

* UNTIL 430 PM CDT

* AT 230 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
VERY HEAVY RAIN FROM SHOWERS AND THUNDERSTORMS ACROSS AREAS OF EAST 
TEXAS AND NORTHWEST LOUISIANA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS...COUNTRY 
ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3275 9437 3288 9405 3302 9404 3302 9353
      3245 9353 3213 9437

$$

19

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 10:06 AM CDT, 4 hours 28 minutes earlier.

Area forecast discussion, Sep 20, 10:06 AM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1006 AM CDT FRI SEP 20 2013

.DISCUSSION...
WIDESPREAD SHOWERS AND VERY ISOLATED THUNDERSTORMS CONTINUE ACROSS
MAINLY NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND SOUTHWEST
ARKANSAS. WATER VAPOR IMAGERY INDICATES A PLUME OF TROPICAL
MOISTURE EXTENDING FROM NORTHERN MEXICO TO THE GREAT LAKES ON THE
EAST SIDE OF AN APPROACHING TROUGH. KSHV 12Z SOUNDING REPORTING AN
AIRMASS THAT IS NEARLY SATURATED FROM THE SURFACE TO 300 MB
WITH AN ENHANCED LOW-LEVEL SOUTHWESTERLY JET. MOST OF THE HEAVY
RAIN HAS BEEN TRANSLATING AND BACK BUILDING FROM SOUTHWEST TO
NORTHEAST ALL MORNING. HOWEVER...AS A WHOLE...PRECIPITATION HAS
SHOWN LITTLE MOVEMENT TO THE SOUTHWEST. THIS HAS PRODUCED
PRECIPITATION TOTALS OF OVER FOUR INCHES IN MANY LOCATIONS. SOME
OF THE LOCAL REPORTS INCLUDE 4.90 INCHES AT THE INDEX RIVER BRIDGE
REPORTING STATION ON THE RED RIVER NORTH OF TEXARKANA AS WELL AS
6.71 INCHES IN DEKALB. BECAUSE OF THE DRY SOILS FROM THE RECENT
DROUGHT...LOW RIVER LEVELS...AND MODEST RAIN RATES...MOST OF THE
RAINFALL HAS BEEN CONTAINED PROPERLY WITHOUT ANY PROBLEMS WITH
STANDING WATER OR FLOODING. CURRENT FORECAST REMAINS ON TRACK.
NO UPDATES AT THIS TIME. /05/

&&

.AVIATION...
LARGE AREA OF CONVECTION WILL CONTINUE TO TRAIN ALONG A
KTYR/KTXK/KCDH LINE OVER THE NEXT SEVERAL HOURS AHEAD OF A STRONG
COLD FRONT. THIS ACTIVITY WILL EVENTUALLY SPREAD ACROSS THE ENTIRE
REGION AS THE FRONT MOVES SEWD TODAY. THE FRONT SHOULD CLEAR ALL TAF
SITES BY 21/06Z...BUT POST-FRONTAL RAIN WILL CONTINUE TO AFFECT
LOCATIONS MAINLY SOUTH OF I-30 INTO SATURDAY MORNING. MVFR OR LOWER
CIGS/VSBYS ARE EXPECTED TO PREVAIL THROUGH MUCH OF THE 12Z TAF
PERIOD. /12/

&&

.PREV DISCUSSION... /ISSUED 402 AM CDT FRI SEP 20 2013/

DISCUSSION...
SHOWERS AND THUNDERSTORMS CONTINUE OVER MUCH OF THE FOUR STATE
REGION THIS MORNING AND THEY ARE EXPECTED TO INCREASE IN COVERAGE
TODAY. THE CONVECTION IS BEING CAUSED BY A TROUGH MOVING THROUGH
THE MID WEST WHICH IS PICKING UP THE REMNANTS OF TROPICAL STORM MANUEL.
THIS HAS BROUGHT PRECIPITABLE WATER VALUES UP TO OVER 2 INCHES FOR
THIS REGION WHICH IS VERY HIGH FOR THIS TIME OF YEAR. THE MID WEST
TROUGH WILL CONTINUE TO MOVE EAST INTO THE APPALACHIANS BY SATURDAY...
DRIVING A SURFACE FRONT TO THE GULF COAST. RAIN SHOULD BEGIN TO
END FROM NORTH TO SOUTH BEHIND THE FRONT ON SATURDAY. HOWEVER...
MODELS NOW SHOWING THE TROUGH LEAVING BEHIND A WEAK CUTOFF
CIRCULATION OVER SOUTHEAST TEXAS...ESPECIALLY THE ECM AND GFS.
THUS WILL END THE RAIN FOR ALL BUT SOUTHERN AREAS BY SATURDAY
NIGHT...BUT BEGIN TO BRING PRECIPITATION BACK NORTH OVER SOUTHERN
AND EASTERN AREAS FOR SUNDAY INTO MONDAY. BY TUESDAY...THIS CUTOFF
LOW WILL MERGE WITH ANOTHER TROUGH MOVING THROUGH THE CENTRAL
PLAINS...ENDING RAIN FOR ALL AREAS THROUGH DAY SEVEN.

RAINFALL TOTALS FROM THIS SYSTEM ARE EXPECTED TO RANGE FROM ONE
TO THREE INCHES AND CANNOT RULE OUT HIGHER TOTALS IN A FEW AREAS.
HOWEVER...WITH THE AREA BEING VERY DRY AND CREEKS AND RIVERS LOW...
WILL NOT ISSUE ANY FLASH FLOOD WATCHES AT THIS TIME. CANNOT RULE
OUT SOME LOCALIZED DRAINAGE ISSUES...ESPECIALLY URBAN AREAS...BUT
NOT ANYTHING WIDESPREAD. CHANCE OF SEVERE WEATHER IS LOW.

HAVE LOWERED TEMPERATURES THIS FORECAST FOR TODAY DUE TO CLOUDS
AND RAIN. THE COLD FRONT WILL ALSO BRING COOLER TEMPERATURES FOR
SATURDAY INTO SUNDAY. AND NOW WITH ADDITIONAL CLOUDINESS AND RAIN
FOR MONDAY...HAVE KEPT TEMPS IN THE 80S AREA WIDE. AFTER MONDAY...
SOME LOWER 90S MAY RETURN. LOWS SHOULD FALL INTO THE UPPER 50S TO
MID 60S POST FRONTAL...RETURNING TO THE MID AND UPPER 60S BY DAY
SEVEN.

AVIATION...
CONVECTION WILL BE ONGOING IN A COUPLE OF PLACES AT THE START OF THE
12Z TAF PERIOD. AN AREA OF SHWRS/TSTMS COMING OFF THE GULF OF MX
WILL LIKELY BE AFFECTING PORTIONS OF DEEP E TX/WRN LA SOUTH OF I-20.
SOME OF THESE COULD HOLD TOGETHER LONG ENOUGH TO REACH KSHV/KMLU
LATER IN THE MORNING BUT THAT IS UNCERTAIN AT THIS TIME. FARTHER
NORTH...A LARGE AREA OF CONVECTION WILL PERSIST AHEAD OF A STRONG
COLD FRONT. THIS ACTIVITY WILL SPREAD ACROSS THE ENTIRE AREA AS THE
FRONT MOVES SE WITH THE FRONT LIKELY NEAR KTXK BY 20/18Z. THE FRONT
SHOULD CLEAR ALL TAF SITES BY 21/06Z BUT POST-FRONTAL RAIN WILL
CONTINUE TO AFFECT LOCATIONS MAINLY SOUTH OF I-30 INTO SATURDAY
MORNING. MVFR OR LOWER CIGS/VSBYS ARE EXPECTED TO PREVAIL THROUGH
MUCH OF THE 12Z TAF PERIOD. /09/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  84  67  80  60  83 / 100  80  40  20  10
MLU  87  69  79  61  83 /  90 100  70  50  20
DEQ  80  59  82  53  82 / 100  40  10   0  10
TXK  82  63  81  56  81 / 100  60  20  10  10
ELD  84  64  80  57  82 / 100  80  30  20  10
TYR  83  68  84  60  85 / 100  70  20  10   0
GGG  84  65  82  56  83 / 100  70  30  10  10
LFK  88  71  84  65  85 / 100  90  70  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

05/12
Hazardous weather outlook, Sep 20, 11:51 AM CDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1151 AM CDT FRI SEP 20 2013

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-211700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1151 AM CDT FRI SEP 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

HEAVY RAINFALL ASSOCIATED WITH AN UPPER-LEVEL DISTURBANCE...COMBINED
WITH AMPLE PACIFIC MOISTURE...COULD CONTRIBUTE TO LOCALIZED FLASH
FLOODING ACROSS POOR DRAINAGE AND FLOOD PRONE AREAS AROUND THE
FOUR STATE REGION TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO SATURDAY.
AT THIS TIME...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS IS NOT ANTICIPATED. HOWEVER...FIRST
RESPONDERS NEED TO FOLLOW THIS ONGOING WEATHER EVENT CLOSELY DUE
TO THE POSSIBILITY OF LOCALIZED FLASH FLOODING.

05

In the hours before

Local storm report, Sep 20, 2:15 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
215 PM CDT FRI SEP 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     FLASH FLOOD      LINDALE                 32.51N  95.41W
09/20/2013                   SMITH              TX   BROADCAST MEDIA

            ROAD GIVEN WAY ON CR 474 CAR STUCK NOSE FIRST IN THE
            WATER

&&

EVENT NUMBER SHV1300353

25

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 9:18 AM CDTAreal Flood AdvisorySHVBowie, Cass3 hr
Sep 20, 9:23 AM CDTAreal Flood AdvisorySHVCamp, Franklin, Morris, Smith, Titus, Upshur and 1 more3 hr
Sep 20, 12:13 PM CDTAreal Flood AdvisorySHVCherokee, Gregg, Harrison, Panola, Rusk, Smith and 2 more2 hr
Sep 20, 12:21 PM CDTAreal Flood AdvisorySHVBowie, Cass, Morris, Red River, Titus54 min
Sep 20, 2:22 PM CDTAreal Flood AdvisorySHVHarrison, Marion, Panola, Rusk113 min
Sep 20, 5:28 PM CDTAreal Flood AdvisorySHVAngelina, Nacogdoches, San Augustine, Shelby3 hr
Sep 20, 12:57 PM CDTAreal Flood AdvisorySHVBossier, Caddo, Webster2 hr
Sep 20, 5:45 PM CDTAreal Flood AdvisorySHVBienville, Claiborne, De Soto, Lincoln, Red River, Webster3 hr

Nearby

Flash Flood Warnings in Texas, 2013Flash Flood Warnings in Louisiana, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.